Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Raleigh, NC

May 9, 2009Chatham County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2009, 5:29 PM EDT for Chatham County, Randolph County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 5:29 PM EDT (21:29 UTC)
Expired
May 9, 2009, 6:15 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:00 PM EDTTSTM WND DMG7 W Pittsboro, NCTREE DOWN ON BUCKNER CLARK RD. ALSO REPORTS OF MORE TREES AND POWERLINES DOWN ALONG HWY 64 AROUND PITTSBORO. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 092129 RRA
SVRRAH
NCC037-151-092215-
/O.NEW.KRAH.SV.W.0069.090509T2129Z-090509T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
  ASHEBORO TO 7 MILES SOUTHWEST OF ULAH...OR ALONG A LINE EXTENDING
  FROM RANDLEMAN TO 12 MILES SOUTHWEST OF ASHEBORO...MOVING EAST AT
  50 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEAGROVE...RAMSEUR...
  LIBERTY...STALEY...
  SILER CITY...HASTY...
  GOLDSTON...
  PITTSBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3590 7975 3589 7956 3589 7954 3584 7954
      3584 7925 3587 7925 3586 7913 3555 7921
      3557 7923 3553 7927 3555 7929 3554 7931
      3553 7931 3551 7935 3550 7992
TIME...MOT...LOC 2129Z 277DEG 44KT 3584 7980 3556 7990

$$

SMITH
2 follow-up statements
000 
WWUS52 KRAH 092146
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT SAT MAY 9 2009

NCC037-151-092215-
/O.CON.KRAH.SV.W.0069.000000T0000Z-090509T2215Z/
CHATHAM NC-RANDOLPH NC-
546 PM EDT SAT MAY 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN RANDOLPH AND WESTERN CHATHAM COUNTIES...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STALEY TO SEAGROVE...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF SILER CITY TO 11 MILES SOUTHEAST OF
ASHEBORO...MOVING EAST AT 50 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... COLERIDGE...SILER
CITY...HASTY...HARPERS CROSSROADS...GOLDSTON AND PITTSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3590 7975 3589 7956 3589 7954 3584 7954
      3584 7925 3587 7925 3586 7913 3555 7921
      3557 7923 3553 7927 3555 7929 3554 7931
      3553 7931 3551 7935 3550 7992
TIME...MOT...LOC 2146Z 276DEG 44KT 3582 7948 3557 7969

$$

SMITH
000 
WWUS52 KRAH 092214
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT SAT MAY 9 2009

NCC037-151-092222-
/O.EXP.KRAH.SV.W.0069.000000T0000Z-090509T2215Z/
CHATHAM NC-RANDOLPH NC-
614 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH AND WESTERN 
CHATHAM COUNTIES EXPIRES AT 615 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER...HEAVY RAIN WILL 
LIKELY CONTINUE FOR THE NEXT 20 TO 30 MINUTES ACROSS SOUTHERN 
CHATHAM COUNTY.

IF YOU OBSERVED DAMAGING WINDS...OR LARGE HAIL...PLEASE NOTIFY YOUR 
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3590 7975 3589 7956 3589 7954 3584 7954
      3584 7925 3587 7925 3586 7913 3555 7921
      3557 7923 3553 7927 3555 7929 3554 7931
      3553 7931 3551 7935 3550 7992
TIME...MOT...LOC 2212Z 276DEG 44KT 3579 7909 3554 7930

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:35 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 9, 2:35 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING AND MOVE THROUGH
THE AREA OVERNIGHT. ALONG AND AHEAD OF THE FRONT...EXPECT AT LEAST
SCATTERED THUNDERSTORMS. BEHIND THE COLD FRONT...COOLER HIGH
TEMPERATURES WILL OCCUR FOR LATE IN THE WEEKEND THROUGH AT LEAST THE
EARLY PART OF NEXT WEEK. HIGHS WILL BE NOTICEABLY COOLER MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 205 PM SATURDAY...

DISCRETE THUNDERSTORMS HAD DEVELOPED DURING THE EARLY AFTERNOON
ALONG AND JUST EAST OF HIGHER ELEVATIONS IN AREAS WHERE MSAS IN
PARTICULAR SHOWED THE HIGHEST INSTABILITY THIS AFTERNOON...TO -7C IN
TERMS OF LIFTED INDICES. SPC MESOANALYSIS ALSO INDICATED THE BEST
SURFACE-BASED CAPE THERE...AROUND 2000J/KG. WHILE INITIALLY
THUNDERSTORMS MAY HAVE A LITTLE DIFFICULTY PENETRATING INTO CENTRAL
NORTH CAROLINA...BOTH THE 12Z GFS AND NAM ARE CONSISTENT WITH
EARLIER THINKING IN THAT THE CAP BETWEEN 700MB AND 850MB WILL ERODE
DURING THE REST OF THE AFTERNOON...WITH GOOD CAPE DEVELOPING OVER
THE WESTERN PIEDMONT AROUND 21Z. ALTHOUGH BOTH THE GFS AND NAM BUFR
SOUNDINGS SHOW GREATER CIN TOWARD KFAY AND KRWI DURING THE EVENING
WITH THE GREATER 0-6KM SHEAR AND LIFT FARTHER NORTH TOWARD THE
VIRGINIA BORDER...THOSE SOUNDINGS STILL SHOW NARROW CAPE WHICH
SHOULD ALLOW AT LEAST SCATTERED THUNDERSTORMS TO MOVE EAST THROUGH
CENTRAL NORTH CAROLINA THIS EVENING. HELICITY VALUES ARE GENERALLY
100M2/S2 OR LESS...AND MODEL SOUNDINGS ALSO SHOW ONLY A SLIGHT CURVE
AT BEST TO HODOGRAPHS WHICH PROMPTS THE PRIMARY SEVERE WEATHER
THREAT BEING DAMAGING WIND WITH 925MB AND 850MB WINDS NEAR 35KT.
LARGE HAIL IS A POSSIBILITY WITH THE MOST ROBUST UPDRAFTS...AS THE
FREEZING LEVELS ARE EXPECTED TO BE NEAR 15KFT.

THE FRONT WILL NOT MOVE THROUGH CENTRAL NORTH CAROLINA UNTIL LATE
TONIGHT...BUT UPPER DIVERGENCE AND MID-LEVEL SHORTWAVE ENERGY MOVE
EAST OF CENTRAL NORTH CAROLINA BY 06Z WITH 850MB THETA-E IN
PARTICULAR DIMINISHING QUICKLY OVERNIGHT. THE NAM IS FASTER THAN THE
GFS WITH THE LATTER...AND THE GFS MAY BE SLIGHTLY MORE ACCURATE WITH
THE ACTUAL FRONT NOT MOVING THROUGH UNTIL LATE. CHANCES FOR SHOWERS
SHOULD BECOME PRETTY LOW OVERNIGHT AS BOTH NAM AND GFS BUFR
SOUNDINGS BECOME FAIRLY STABLE AS DRY AIR MOVES IN. LOWS SHOULD BE
IN THE UPPER 50S TO MID 60S.

GENERALLY DRY AND STABLE CONDITIONS ARE ANTICIPATED SUNDAY. WHILE
THE FRONT SLOWLY MOVES SOUTH OF CENTRAL NORTH CAROLINA...BOTH THE
GFS AND THE NAM SUGGEST A PERIOD OF MID-LEVEL CLOUDS MOVING ACROSS
THE REGION DURING THE MORNING. THESE GENERALLY WANE BY EARLY
AFTERNOON. THE GFS IS CLOSE TO THE SANDHILLS AND SOUTHERN COASTAL
PLAIN WITH MINIMAL QPF SUNDAY...BUT AGAIN SOUNDINGS ARE STABLE AND
MOISTURE ALOFT IS NOT COLDER THAN -10C. AS A RESULT...WILL KEEP THE
FORECAST DRY WITH HIGHS WITHIN A DEGREE OR THREE OF 80.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 235 PM...

FAST ZONAL FLOW ALOFT ALWAYS DIFFICULT FOR MODELS TO HANDLE. MODELS
HOWEVER ARE IN ROUGH AGREEMENT IN DRIVING A TROUGH THROUGH NEW
ENGLAND SUNDAY NIGHT WHILE MOISTURE UNDERCUTS A WEAK LOW LEVEL HIGH
PRESSURE SYSTEM IN THE MIDWEST. THE GFS HAS FEEDBACK PROBLEMS AT
THIS TIME AND IS SUSPECT. OTHER MODELS DEVELOP WEAK LEE SIDE
TROUGHING BEFORE SUNRISE MONDAY. THUS HAVE CONFINED RAIN CHANCES
SUNDAY NIGHT TO LATE AND IN THE WEST WHERE WEAK LIFT FROM THIS
TROUGH MAY AID LIFT.

THERE ARE TIMING DIFFERENCES IN PUSHING THIS TROUGH THROUGH CENTRAL
NORTH CAROLINA MONDAY...AND THE SYSTEM IS QUITE WEAK. GIVEN THE
DIFFICULT PATTERN WILL LEAVE RAIN CHANCES MONDAY AT FORTY PERCENT.

THIS WEAK LOW LEVEL TROUGH WILL EXIT BY SUNSET MONDAY... AND MONDAY
NIGHT AND TUESDAY SHOULD BE DRY.

THE GFS HAS DROPPED LOW LEVEL THICKNESS SIGNIFICANTLY FOR MONDAY TO
MATCH THE NAM MODELS LATEST TWO RUNS. VALUES SUGGEST AFTERNOON HIGHS
AT LEAST TEN DEGREES BELOW NORMAL...AND IF PRECIPITATION LINGERS
INTO THE AFTERNOON...THOSE VALUES MAY BE TOO WARM.  ALTHOUGH SURFACE
WINDS WILL BE FROM THE NORTHEAST TUESDAY... FLOW IS WEAK AND
SUNSHINE SHOULD ALLOW AFTERNOON HIGHS TO SETTLE CLOSE TO SEASONAL
NORMALS. AFTERNOON HIGHS 65 TO 70 MONDAY...MID TO UPPER 70S TUESDAY.
OVERNIGHT LOWS IN THE FIFTIES SUNDAY NIGHT...NEAR 50 MONDAY NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 205 PM SATURDAY...

A SURFACE HIGH PRESSURE RIDGE WILL RESIDE DOWN THE EASTERN SEABOARD
AND INTO CENTRAL NORTH CAROLINA ON WEDNESDAY...WHICH LOOKS TO BE
VERY NICE DAY WITH LIMITED CLOUD COVER AND NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPS.  THE SURFACE HIGH PRESSURE AXIS SLIDES OFFSHORE ON
WEDNESDAY...ALLOWING THE RETURN OF SOUTHERLY FLOW ON THURSDAY.
MEANWHILE...AN UPPER-LEVEL SHORTWAVE IS PROGGED TO TRAVERSE THE
NORTHERN HALF OF THE COUNTRY...DRIVING A SURFACE FRONTAL SYSTEM
TOWARD OUR AREA. DEEP MOISTURE AND RAIN CHANCES WILL INCREASE ON
THURSDAY...ALTHOUGH SHORTWAVE RIDGING BETWEEN THE APPROACHING SYSTEM
AND A CUTOFF LOW OVER THE ATLANTIC COULD INITIALLY LIMIT SHOWER AND
THUNDERSTORM DEVELOPMENT ON THURSDAY. MODEL DIFFERENCES EXIST ON THE
TIMING OF FRONTAL PASSAGE ON FRIDAY...WITH THE GFS POTENTIALLY AS
MUCH AS 12 HORUS FASTER ON FRIDAY MORNING...WITH THE ECMWF LATER ON
FRIDAY.  THE ECMWF HAS BEEN PREFERRED...LEANING A LITTLE BIT MORE
TOWARDS THE GFS ENSEMBLE MEAN PER HPC THIS MORNING. THEREFORE...WILL
CONTINUE TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY EVENING.  GUIDANCE NOT SUGGESTIVE OF MUCH OF AN AIRMASS
CHANGE WITH THE FRONT...CONTINUING HIGHS IN THE UPPER 70S TO LOWER
80S INTO THE WEEKEND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 205 PM SATURDAY...

PRIMARY HAZARDS FOR ALL TAF SITES IN CENTRAL NORTH CAROLINA THROUGH
THE EVENING WILL BE SCATTERED THUNDERSTORMS. SOME OF THE STORMS
COULD LOCALLY BE SEVERE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS
ARE ANTICIPATED WITH GUSTY...SOUTHWEST WINDS GRADUALLY DIMINISHING
IN SPEED LATE THIS AFTERNOON AND INTO THE EVENING AS THE DIRECTION
VEERS TO THE WEST. OVERNIGHT...AS THE FRONT MOVES SOUTH THROUGH
CENTRAL NORTH CAROLINA...WINDS WILL CONTINUE TO VEER TO NORTHWEST TO
NORTH.

DESPITE A PERIOD OF MID-LEVEL CLOUDS LATE TONIGHT THROUGH SUNDAY
MORNING...VFR CONDITIONS ARE EXPECTED THROUGH THE DAY SUNDAY. WINDS
WILL BE NORTHERLY BUT GENERALLY 10KT OR LESS WITH A FEW WIND GUSTS
IN THE TEENS KTS. BEYOND THE 18Z TAF PERIOD INTO SUNDAY NIGHT...
CLOUDS ARE EXPECTED TO THICKEN AND LOWER ONCE AGAIN.

AREAS OF LIGHT RAIN ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY WITH
CONDITIONS PREDOMINANTLY VFR. AREAS OF MVFR CONDITIONS ARE POSSIBLE
ESPECIALLY MONDAY...AND LOCAL IFR CONDITIONS CANNOT BE COMPLETELY
RULED OUT THEN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
LONG TERM...BLS
AVIATION...DJF
Hazardous weather outlook, May 9, 2:30 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SAT MAY 9 2009

NCZ011-026>028-041>043-077-078-085-086-088-089-101600-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
230 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON...AFTER 4 PM. SOME OF THE STORMS COULD BE
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND
LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY
DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS
EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER THAT OCCURS.

NCZ007>010-021>025-038>040-073>076-083-084-101600-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-
RICHMOND-
230 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON...AFTER 3 PM. SOME OF THE STORMS COULD BE
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND
LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY
DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS
EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE AND IS
APPRECIATED. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER THAT OCCURS.

DJF

In the hours before

Special weather statement, May 9, 3:56 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT SAT MAY 9 2009

NCZ021-092100-
FORSYTH-
356 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 500
PM EDT...

AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LEWISVILLE TO 25 MILES WEST OF CLEMMONS...OR
ALONG A LINE EXTENDING FROM 8 MILES WEST OF WINSTON-SALEM TO 16 MILES
WEST OF MOCKSVILLE...MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WINSTON-SALEM AROUND 415 PM
EDT.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... PFAFFTOWN...
WINSTON-SALEM...CLEMMONS...SEDGE GARDEN...AND...WALKERTOWN...
KERNERSVILLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PONDING OF WATER ON ROADWAYS BECOMES MORE PROBLEMATIC.

JFB
Special weather statement, May 9, 4:26 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT SAT MAY 9 2009

NCZ038-092115-
DAVIDSON-
426 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 515
PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ARCADIA...OR ABOUT 10 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ARCADIA...AND...
MIDWAY...WELCOME...THOMASVILLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. THESE STORMS
ARE SHOWING SIGNS OF STRENGTHENING AND WILL BE MONITORED FOR
POSSIBLE WARNINGS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

JFB
Special weather statement, May 9, 4:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT SAT MAY 9 2009

NCZ021-022-038-039-092145-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
445 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD...
DAVIDSON AND RANDOLPH COUNTIES THROUGH 545 PM EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WINSTON-SALEM TO ABOUT 10 MILES WEST OF
SALISBURY MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... LEXINGTON...
THOMASVILLE...ARCHDALE...GORDONTOWN...DENTON...CLIMAX.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

SMITH
Local storm report, May 9, 5:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             PLEASANT GARDEN         35.96N 79.77W
05/09/2009  E0.88 INCH       GUILFORD           NC   LAW ENFORCEMENT

            NICKEL HAIL REPORTED BY LAW ENFORCEMENT.

&&

ELLIS
Local storm report, May 9, 5:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     PLEASANT GARDEN         35.96N 79.77W
05/09/2009                   GUILFORD           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TREES DOWN IN PLEASANT GARDEN.

&&

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:54 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph66 min
May 9, 5:01 PM EDTSevere Thunderstorm WarningRAHGuilford44 min
May 9, 5:29 PM EDTSevere Thunderstorm WarningRAHAlamance46 min
May 9, 5:46 PM EDTSevere Thunderstorm WarningRAHDurham, Orange59 min
May 9, 6:00 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Granville, Harnett, Lee, Wake60 min
May 9, 6:40 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash65 min
May 9, 7:14 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Wilson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.